New research has found an association between some popular heartburn treatments and iron deficiency.
Heartburn is a symptom of gastroesophageal reflux, which is caused by hydrochloric acid rising into the throat. This condition affects more than two million Australians and is often treated with medications that suppress acid secretion.
The collaboration between academics at the Universities of Melbourne, Utrecht and Maastricht was the first population-based study to find that proton pump inhibitors (PPIs), a class of acid suppressants that are widely prescribed for heartburn, gastro-oesophageal reflux disease (GORD) and peptic ulcers, are associated with iron deficiency.
Iron deficiency is the most common cause of anaemia, which affects about 2.2 billion people globally.
Dr An Duy Tran, a Senior Research Fellow at the Melbourne School of Population and Global Health, said PPIs could lead to iron malabsorption because acid was needed for iron absorption.
“Whether or not PPI use led to iron deficiency has long been inconclusive,” he said.
The study, published in the Journal of Internal Medicine, used data from more than 50 000 patients and showed that continuous PPI use for more than one year increased the risk of iron deficiency. People using one tablet of 20 mg PPI or more daily had a higher risk of iron deficiency compared with people using less than one tablet daily.
“Many doctors tend to overprescribe proton pump inhibitors and do not rigorously weigh their benefits against their harms,” he said.
“It is important to increase awareness about the harmful effects.
“To my knowledge, current guidelines do not recommend regular iron monitoring during PPI administration. It seems that many doctors are not aware of the time and dose-response in patients using PPIs,” Dr Tran said.
Other recent studies have shown that long-term use of PPIs is associated with gastric cancer and enteric infection, chronic kidney disease and pneumonia.
More than 19 million prescriptions for proton pump inhibitors were written in Australia during 2013-2014.
(Source: The University of Melbourne, Journal of Internal Medicine)